Alert archive / Missouri / Tornado Warnings in 2009

Tornado Warning 29, NWS Paducah, KY

April 10, 2009Bollinger County, Cape Girardeau County, Missouri

NWS Paducah, KY issued this tornado warning at Apr 10, 2009, 12:10 AM CDT for Bollinger County, Cape Girardeau County, Missouri. It was in force for 16 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 10, 2009, 12:10 AM CDT (05:10 UTC)
Expired
Apr 10, 2009, 12:26 AM CDT
In force
16 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon

Counties Bollinger County, MO, Cape Girardeau County, MO

The radar

The Paducah radar (KPAH), 110 km from the middle of the area, began a volume at 05:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 9, 10:52 PM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 5.2 hours before the alert went out and 288 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2009-04-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 366 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2009-04-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 379 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
366 J/kg
Mixed-layer CIN
-86 J/kg
Mixed-layer LCL
734 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
379 m²/s²
0-3 km storm-relative helicity
460 m²/s²
Significant tornado parameter
0.6
Supercell composite
5.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KPAH 100510
TORPAH
MOC017-031-100545-
/O.NEW.KPAH.TO.W.0029.090410T0510Z-090410T0545Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
1210 AM CDT FRI APR 10 2009

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHEASTERN BOLLINGER COUNTY IN SOUTHEAST MISSOURI...
  NORTHWESTERN CAPE GIRARDEAU COUNTY IN SOUTHEAST MISSOURI...

* UNTIL 1245 AM CDT

* AT 1210 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR MARBLE
  HILL...MOVING NORTHEAST AT 50 MPH.

* THE TORNADO WILL BE NEAR...
  MILLERSVILLE BY 1220 AM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 AM CDT FRIDAY
MORNING FOR SOUTHEASTERN ILLINOIS AND WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

&&

LAT...LON 3734 9010 3760 8994 3758 8962 3724 8992
TIME...MOT...LOC 0511Z 213DEG 45KT 3738 8994

$$
1 follow-up statement
000 
WWUS53 KPAH 100526
SVSPAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1226 AM CDT FRI APR 10 2009

MOC017-031-100536-
/O.CAN.KPAH.TO.W.0029.000000T0000Z-090410T0545Z/
BOLLINGER MO-CAPE GIRARDEAU MO-
1226 AM CDT FRI APR 10 2009

...THE TORNADO WARNING FOR NORTHWESTERN CAPE GIRARDEAU AND
NORTHEASTERN BOLLINGER COUNTIES IN SOUTHEAST MISSOURI IS CANCELLED...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 AM CDT FRIDAY
MORNING FOR SOUTHEASTERN ILLINOIS AND WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

LAT...LON 3734 9010 3760 8994 3758 8962 3724 8992
TIME...MOT...LOC 0526Z 213DEG 45KT 3754 8981

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this tornado warning went out at Apr 9, 1:41 PM CDT, 10 hours 29 minutes earlier.

Area forecast discussion, Apr 9, 1:41 PM CDT, 10 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
141 PM CDT THU APR 9 2009

.DISCUSSION...
RADAR SHOWS DEVELOPING SHOWERS MOVING INTO/ACROSS WRN FA
ATTM...AND MODELS CONTINUE TO SPREAD THIS EAST ACROSS ENTIRE
REGION THIS EVENING...AS WARM FRONT JUST TO OUR SOUTH LIFTS NORTH.
INSTABILITY ATTM IS ELEVATED...AND ALL MODEL FORECAST ELEVATED
INSTABILITY PARAMETERS REMAIN SUPPORTIVE OF THUNDER THROUGH THE
OVERNIGHT HOURS. SURFACE BASED INSABILITY EXISTS IN THE WARM
SECTOR...AND ENTERS THE WRN FA AROUND 03Z AND LASTS THROUGH THE
WARM FROPA THROUGH ABOUT 09Z. THIS LOOKS TO BE THE BEST CHANCE
TIME PERIOD FOR SVR...BUT MORE DEFINITIVELY ITLL BE A HEAVY RAIN
EVENT WITH UPWARDS OF 1-1.5 ANTICIPATED ALONG/NORTH OF THE
BOUNDARY ACROSS MAINLY THE NRN 1/2 OF THE FA...WITH MORE LIKE
1/2-1 POSSIBLE ACROSS THE SOUTH/EAST.

POPS DIMINISH WEST-EAST FRI-EARLY FRI NIGHT AS THE LOW RACES EAST.
THEN WE FOLLOW WITH A COUPLE OF NICE EASTER WEEKEND DAYS. ON
SUNDAY THE HIGH PRESSURE WHICH GAVE US THE NICE WEEKEND WILL SHIFT
EAST AND THE NEXT DEVELOPING SYSTEM WILL RACE IN FROM THE
SOUTH/WEST. POPS WILL ENTER THE MO OZARKS BY LATE IN THE DAY BUT
AFFECT MOST OF THE FA SUN NIGHT. THIS LOOKS LIKE ANOTHER
POTENTIALLY HEAVY RAIN EVENT WITH ANYWHERE FROM 1-2 OR 2.5
POSSIBLE...MAKING FOR ACCUMULATED TOTALS OF 2-4 WHICH WELL
CONTINUE TO HIGHLIGHT ON THE HWO. THERE WILL BE A COINCIDENT SVR
THREAT SUN NIGHT-MON TOO...BUT IT LOOKS RIGHT NOW THAT THE BETTER
SURFACE BASED INSTABILITY WILL BE JUST TO OUR SOUTH.

MON-TUE THE LOW LIFTS ACROSS THE LOWER OH VALLEY SO THEY STILL
LOOK LIKE CLOUDY/POTENTIALLY SHOWERY DAYS BEFORE NICE SPRING-TIME
WEATHER RETURNS IN THE MIDDLE OF NEXT WEEK.

THERE IS NOT MUCH CHANGE TO THE INHERITED TEMP FORECAST WITH ALL
MOS REASONABLY CLOSE...SO WE JUST ADJUSTED/ACCOUNTED FOR THE NEW
GUIDANCE NOS INTO THE COLLABORATIVE PICTURE. HPC REALLY CRANKS UP
THE MON WARMTH IN THE WARM SECTOR BUT WE THINK THERE TOO BE ENOUGH
MOISTURE AND ENOUGH UNCERTAINTY ON THE LOW TRACK AS TO NOT GO TO
FAR IN ONE DIRECTION SO WE TONED THAT DOWN A LITTLE...WHICH
LIKEWISE APPEARED TO BE OUR NEIGHBORS APPROACH AS WELL.

&&

.AVIATION...
RAPID INCREASE HIGH AND MID LEVEL CLOUDS AND MODERATE TO
OCCASIONALLY HEAVY PRECIP EXPECTED LATE THIS AFTERNOON AND EVENING
AS WELL DEVELOPED STORM SYSTEM APPROACHES. HIGH CLOUDS WILL RAPIDLY
LOWER AND THICKEN IN THE 19Z TO 01Z TIME FRAME FROM WEST TO EAST.
THIS WILL BE RAPIDLY FOLLOWED BY RAIN AND THUNDERSTORMS WITH
WIDESPREAD MVFR CIGS AND VSBYS. A PERIOD OF IFR CIGS IS LIKELY LATE
TONIGHT AND VERY EARLY FRIDAY AS SURFACE LOW PASSES VERY CLOSE TO
THE TAF SITES. SOME THUNDERSTORMS MAY PRODUCE STRONG WINDS/HAIL
DURING THAT TIME FRAME. THE POTENTIAL FOR SHOWERS AND THUNDERSTORMS
WILL LINGER INTO FRIDAY MORNING...BUT THE FOCUS SHOULD BEGIN TO
SHIFT EAST OF THE WABASH AND OHIO RIVERS BY MIDDAY.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&
Hazardous weather outlook, Apr 9, 9:15 PM CDT, 2 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
915 PM CDT THU APR 9 2009

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-101000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
915 PM CDT THU APR 9 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT...MAINLY
ACROSS SOUTHEAST MISSOURI...AND SOUTHERN ILLINOIS AND WEST KENTUCKY.
A LINE OF STRONG TO POSSIBLY SEVERE THUNDERSTORMS WILL MOVE
EASTWARD ACROSS THE AREA LATE TONIGHT AND INTO THE OVERNIGHT
HOURS. DAMAGING WINDS...LARGE HAIL AND HEAVY RAINFALL WILL BE THE
PRIMARY THREATS. HOWEVER...ISOLATED TORNADOES CANNOT BE RULED OUT.

IN ADDITION...MINOR FLOODING CONTINUES TO BE FORECAST ALONG
PORTIONS OF THE WABASH AND LITTLE WABASH RIVERS. PLEASE REFER TO OUR
LATEST FLOOD STATEMENTS FOR ADDITIONAL INFORMATION.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FRIDAY OVER THE
REMAINDER OF THE REGION...NAMELY THE REMAINDER OF WESTERN
KENTUCKY...SOUTHWEST ILLINOIS AND SOUTHWEST INDIANA. DAMAGING
WINDS AND LARGE HAIL WILL CONTINUE AS THE PRIMARY SEVERE WEATHER
THREATS.

ANOTHER STRONG STORM SYSTEM WILL TAKE SHAPE SUNDAY NIGHT INTO
MONDAY...BRINGING A GOOD CHANCE OF THUNDERSTORMS AND LOCALLY HEAVY
RAINS WITH IT. ANOTHER ONE TO TWO INCHES INCHES OF RAINFALL MAY
OCCUR WITH THIS SYSTEM...POSSIBLY LEADING TO SOME FLOODING CONCERNS.

THE NEXT CHANCE OF THUNDERSTORMS AFTER MONDAY WILL COME LATE
WEDNESDAY NIGHT OR THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD MAINTAIN ALERT STATUS IN CASE THEIR ACTIVATION IS
REQUESTED LATER TONIGHT.

In the hours before

Special weather statement, Apr 9, 9:07 PM CDT, 3 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
907 PM CDT THU APR 9 2009

MOZ076-086-087-100-107>112-114-100415-
PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-RIPLEY-BUTLER-
STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
INCLUDING THE CITIES OF...PERRYVILLE...MARBLE HILL...
CAPE GIRARDEAU...PIEDMONT...VAN BUREN...DONIPHAN...POPLAR BLUFF...
BLOOMFIELD...SIKESTON...CHARLESTON...NEW MADRID
907 PM CDT THU APR 9 2009

...STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THIS EVENING...

A LINE OF STRONG TO SEVERE THUNDERSTORMS WILL MOVE EASTWARD ACROSS
MUCH OF SOUTHEAST MISSOURI DURING THE LATE EVENING HOURS. THE
LEADING EDGE OF THIS LINE IS EXPECTED TO REACH THE VAN BUREN AND
DONIPHAN AREAS AROUND 11 PM AND BE NEAR THE MISSISSIPPI RIVER BY 1
AM FRIDAY. DAMAGING WINDS AND LARGE HAIL WIL BE THE BIGGEST
THREATS WITH ANY STORMS THAT BECOME SEVERE...HOWEVER A TORNADO OR
TWO CANNOT BE RULED OUT.

PERSONS IN THESE AREAS SHOULD MONITOR THEIR FAVORITE MEDIA SOURCE
AND BE PREPARED TO TAKE APPROPRIATE ACTIONS IF NECESSARY.

JAP
Local storm report, Apr 9, 11:14 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE
1114 PM CDT THU APR 09 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1111 PM     TSTM WND GST     DONIPHAN                36.62N 90.82W
04/09/2009  M60 MPH          RIPLEY             MO   EMERGENCY MNGR

            SEVERAL GUSTS MEASURED IN THE UPPER 50S

&&

JAYSONW
Local storm report, Apr 9, 11:25 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE
1125 PM CDT THU APR 09 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1120 PM     HAIL             NEELYVILLE              36.56N 90.51W
04/09/2009  E0.75 INCH       BUTLER             MO   TRAINED SPOTTER

            HAIL SPOTTED ON THE BUTLER/ RIPLEY COUNTY LINE NEAR THE
            ARKANSAS BORDER.

&&

JAYSONW
Local storm report, Apr 9, 11:27 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1127 PM CDT THU APR 09 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1120 PM     HAIL             5 S DONIPHAN            36.55N 90.82W
04/09/2009  E0.75 INCH       RIPLEY             MO   EMERGENCY MNGR

            DIME SIZE HAIL COVERING THE GROUND.

&&

AD
Local storm report, Apr 9, 11:45 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1145 PM CDT THU APR 09 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1125 PM     TSTM WND DMG     3 SW NEELYVILLE         36.53N 90.55W
04/09/2009                   BUTLER             MO   TRAINED SPOTTER

            AWNING TORN OFF THE FRONT OF A HOUSE WITH SHINGLE DAMAGE
            TO A SHED.

&&

AD
Local storm report, Apr 9, 11:51 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1151 PM CDT THU APR 09 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1141 PM     TSTM WND GST     POPLAR BLUFF            36.76N 90.41W
04/09/2009  M58.00 MPH       BUTLER             MO   ASOS

            SUSTAINED AT 40 MPH.

&&

AD

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 9, 10:44 PM CDTSevere Thunderstorm WarningPAHCarter, Ripley31 min
Apr 9, 11:09 PM CDTSevere Thunderstorm WarningPAHButler, Ripley51 min
Apr 9, 11:15 PM CDTSevere Thunderstorm WarningPAHButler, Carter, Ripley30 min
Apr 9, 11:20 PM CDTSevere Thunderstorm WarningPAHWayne25 min
Apr 9, 11:46 PM CDTSevere Thunderstorm WarningPAHBollinger, Cape Girardeau, New Madrid, Stoddard29 min
Apr 9, 11:58 PM CDTSevere Thunderstorm WarningPAHBollinger, Cape Girardeau, Perry47 min
Apr 10, 12:25 AM CDTSevere Thunderstorm WarningPAHCape Girardeau, Mississippi, New Madrid, Scott35 min
Apr 10, 12:48 AM CDTSevere Thunderstorm WarningPAHMississippi27 min

Nearby

Tornado Warnings in Missouri, 2009Every tornado warning in 2009Tornadoes in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.